Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
long untimely period while on birth control
avatar
semad posted:
hello...Ihave been bleeding for 8 days now while on the pill. Its not time for myperod yet..i'm really worried
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear semad: The most common reasons for unscheduled bleeding on birth control pills (BCPs) are as follows:

1. Late or missed pills--I doubt this in your case since you did not mention late/missed doses.

2. BCP caused changes to the lining of the uterus--Usually a BCP will help regulate flows. Yet breakthrough bleeding is common and is linked to what is happening at the level of the lining of the uterus. Remember that every active pill contains both synthetic estrogen and progesterone. In some instances this can create a lining that has areas of growth mixed with areas of shedding. If this is the case with you, a change in the formulation or brand of BCP can fix the problem.

3. An infection of the uterine lining--Usually a new chlamydia infection is the culprit here. If you have a new sexual partner this could be a possible cause.

I would urge you to continue taking your BCPs as ordered but contact the GYN or clinic that wrote your prescription so they can be aware that you are having problems with breakthrough bleeding. You should still be covered for pregnancy prevention even with breakthrough bleeding.

Yours,
Jane
 
avatar
MizzDusty89 replied to Jane Harrison Hohner, RN, RNP's response:
I'm on the Nuva Ring and missed my last insertion date by a few days and now have a longer period than I've ever had before. Is there anything I should do or is it normal to reach 8 days and still have bleeding? I've never had a period longer than 6 days so I'm very concerned. Can stress be a factor in the length of period as well? I've experienced delays in my period or heavier flows but never an extended time frame because of stress.
 
avatar
sbr175 replied to Jane Harrison Hohner, RN, RNP's response:
I have experienced irregular bleeding nearly each menstrual cycle for 1 yr. My doctor has switched my birth control pills several times. The irregular bleeding is often in the second week of my active birth control pills. I have also had my period for 3 weeks straight while on birth control pills. I am begining to worry that there is perhaps something else going on. I never miss a pill and I take it at the same time each day.
 
avatar
villa2009 replied to sbr175's response:
I've been having almost the same problem, but for the last three months. I had 2 cycles in Jan. none in Feb. and three already in March. I take my pill everyday at the same time and I'm getting worried as well.
 
avatar
tfraz0d replied to Jane Harrison Hohner, RN, RNP's response:
Dear Jane:
What if you have late or missed doses?
 
avatar
tfraz0d replied to Jane Harrison Hohner, RN, RNP's response:
Dear Jane:
What if you have late or missed doses?
 
avatar
Jane Harrison Hohner, RN, RNP replied to tfraz0d's response:
Dear tfraz0d: It depends on how many doses one had missed, and where in the pack it occurred. Usually, with just one late pill, it should be taken when you remember, then take the next pill at its usual time. For more complete instructions about the specific birth control pill you are using, check the patient insert that comes with your pills. You can also Google the BCP name and "missed pills". Most of the manufacturers had this information on line if you have lost your patient insert. Your local pharmacist can access this information as well.

To others who have added to this thread, if you continue to have poor cycle control on every type of pill/patch/ring that you try, it may be time for the search to be widened. Some culprits might include: chlamydia infection or polyps of the lining of the uterus.

Yours,
Jane
 
avatar
Kaytrue replied to Jane Harrison Hohner, RN, RNP's response:
Hi Jane I also missed one day of taking the pill back to back for 6 weeks. I was told I could go to 3 months. I got my period the very next day after missing one day. I started the third pack now I doubled up the first day. My period is now on 13 days it slowed down cramps stopped I thought it was gone one day then there was more. I've never passed 5 days. It almost two weeks and now with the Pfizer recall I'm not sure what happened. Nothing else is new I have not been on any other pills but my period is usually very controllable. Chlamydia sounds unnerving. I am just paranoid now so I am trying to figure out if it's something else
 
avatar
Kaytrue replied to Kaytrue's response:
I started the third pack immediately I only skipped one day shouldn't that make it less not more


Helpful Tips

Grandma all ready
Hi, I'm 57 years old and have 8 grand kids. I am bleeding pretty heavy, kid of like a period. I had a complete hysterectomy in 1978. What ... More
Was this Helpful?
2 of 5 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.